Skip to main content
×
×
Home

Perfect simulation of M/G/c queues

  • Stephen B. Connor (a1) and Wilfrid S. Kendall (a2)
Abstract

In this paper we describe a perfect simulation algorithm for the stable M/G/c queue. Sigman (2011) showed how to build a dominated coupling-from-the-past algorithm for perfect simulation of the super-stable M/G/c queue operating under first-come-first-served discipline. Sigman's method used a dominating process provided by the corresponding M/G/1 queue (using Wolff's sample path monotonicity, which applies when service durations are coupled in order of initiation of service). The method exploited the fact that the workload process for the M/G/1 queue remains the same under different queueing disciplines, in particular under the processor sharing discipline, for which a dynamic reversibility property holds. We generalise Sigman's construction to the stable case by comparing the M/G/c queue to a copy run under random assignment. This allows us to produce a naïve perfect simulation algorithm based on running the dominating process back to the time it first empties. We also construct a more efficient algorithm that uses sandwiching by lower and upper processes constructed as coupled M/G/c queues started respectively from the empty state and the state of the M/G/c queue under random assignment. A careful analysis shows that appropriate ordering relationships can still be maintained, so long as service durations continue to be coupled in order of initiation of service. We summarise statistical checks of simulation output, and demonstrate that the mean run-time is finite so long as the second moment of the service duration distribution is finite.

Copyright
Corresponding author
Postal address: Department of Mathematics, University of York, York YO10 5DD, UK. Email address: stephen.connor@york.ac.uk
∗∗ Postal address: Department of Statistics, University of Warwick, Coventry CV4 7AL, UK.
References
Hide All
[1] Asmussen, S. (2003). Applied Probability and Queues, 2nd edn. Springer, New York.
[2] Beskos, A. and Roberts, G. O. (2005). Exact simulation of diffusions. Ann. Appl. Prob. 15, 24222444.
[3] Blanchet, J. and Dong, J. (2015). Perfect sampling for infinite server and loss systems. Adv. Appl. Prob. 47, 761786.
[4] Blanchet, J. and Wallwater, A. (2014). Exact sampling of stationary and time-reversed queues. Preprint. Available at http://arxiv.org/abs/1403.8117.
[5] Borovkov, A. A. and Foss, S. G. (1992). Stochastically recursive sequences and their generalizations. Siberian Adv. Math. 2, 1681.
[6] Chen, X. and Blanchet, J. (2015). Steady-state simulation of reflected Brownian motion and related stochastic networks. To appear in Ann. Appl. Prob. 25, 32093250.
[7] Connor, S. B. and Fort, G. (2009). State-dependent Foster–Lyapunov criteria for subgeometric convergence of Markov chains. Stoch. Proces. Appl. 119, 4176-4193.
[8] Connor, S. B. and Kendall, W. S. (2007). Perfect simulation for a class of positive recurrent Markov chains. Ann. Appl. Prob. 17, 781808, 1808–1810.
[9] Ferrari, P. A., Fernández, R. and Garcia, N. L. (2002). Perfect simulation for interacting point processes, loss networks and Ising models. Stoch. Process. Appl. 102, 63-88.
[10] Foss, S. and Korshunov, D. (2012). On large delays in multi-server queues with heavy tails. Math. Operat. Res. 37, 201218.
[11] Grimmett, G. (1995). The stochastic random-cluster process and the uniqueness of random-cluster measures. Ann. Prob. 23, 14611510.
[12] Gupta, V., Harchol-Balter, M., Dai, J. G. and Zwart, B. (2010). On the inapproximability of M/G/K: why two moments of job size distribution are not enough. Queueing Systems 64, 548.
[13] Hou, Z. and Liu, Y. (2004). Explicit criteria for several types of ergodicity of the embedded M/G/1 and GI/M/n queues. J. Appl. Prob. 41, 778790.
[14] Kendall, W. S. (1998). Perfect simulation for the area-interaction point process. In Probability Towards 2000, Springer, New York, pp. 218234.
[15] Kendall, W. S. (2004). Geometric ergodicity and perfect simulation. Electron. Commun. Prob. 9, 140151.
[16] Kendall, W. (2005). Notes on perfect simulation. In Markov Chain Monte Carlo, World Scientific, Hackensack, NJ, pp. 93146.
[17] Kendall, W. S. (2015). Coupling, local times, immersions. Bernoulli 21, 10141046.
[18] Kendall, W. S. and M⊘ller, J. (2000). Perfect simulation using dominating processes on ordered spaces, with application to locally stable point processes. Adv. Appl. Prob. 32, 844865.
[19] Kiefer, J. and Wolfowitz, J. (1955). On the theory of queues with many servers. Trans. Amer. Math. Soc. 78, 1-18.
[20] Loynes, R. M. (1962). The stability of a queue with non-independent interarrival and service times. Proc. Camb. Phil. Soc. 58, 497520.
[21] Meyn, S. and Tweedie, R. L. (2009). Markov Chains and Stochastic Stability, 2nd edn. Cambridge University Press.
[22] Mousavi, M. and Glynn, P. W. (2013). Exact simulation of non-stationary reflected Brownian motion. Preprint. Available at http://arxiv.org/abs/1312.6456.
[23] Moyal, P. (2013). A pathwise comparison result for parallel queues. Preprint. Available at http://arxiv.org/abs/1301.6364.
[24] Murdoch, D. J. and Takahara, G. (2006). Perfect sampling for queues and network models. ACM Trans. Model. Comput. Simul. 16, 7692.
[25] Propp, J. G. and Wilson, D. B. (1996). Exact sampling with coupled Markov chains and applications to statistical mechanics. Random Structures Algorithms 9, 223252.
[26] Ross, S. M. (1996). Stochastic Processes, 2nd edn. John Wiley, New York.
[27] Shah, S. R. (2005). Perfection in conditioning and coverage. Doctoral thesis, Department of Statistics, University of Warwick.
[28] Sigman, K. (2011). Exact simulation of the stationary distribution of the FIFO M/G/c queue. In New Frontiers in Applied Probability (J. Appl. Prob. Spec. Vol. 48A), Applied Probability Trust, Sheffield, pp. 209213.
[29] Sigman, K. (2012). Exact simulation of the stationary distribution of the FIFO M/G/c queue: the general case for ρ < c . Queueing Systems 70, 3743.
[30] Sigman, K. (2013). Using the M/G1 queue under processor sharing for exact simulation of queues. Ann. Operat. Res. Available at http://dx.doi.org/10.1007/s10479-013-1408-2.
[31] Wolff, R. W. (1977). An upper bound for multi-channel queues. J. Appl. Prob. 14, 884888.
[32] Wolff, R. W. (1987). Upper bounds on work in system for multichannel queues. J. Appl. Prob. 24, 547551.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Advances in Applied Probability
  • ISSN: 0001-8678
  • EISSN: 1475-6064
  • URL: /core/journals/advances-in-applied-probability
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords

MSC classification